Over a 3-year period, we encountered 6 adults whose seizure control unexpectedly deteriorated with the occurrence of partial status epilepticus and daily multiple seizures. Analysis of the case histories and subsequent clinical follow-up for 1 1/2 to 3 years disclosed the following evidence that demonstrates the role of carbamazepine-epoxide in the development of the seizure exacerbation: (1) There were high serum carbamazepine-epoxide concentrations while serum carbamazepine concentrations were lower than or the same as baseline levels; (2) all patients were taking drugs that are known to increase serum carbamazepine-epoxide concentrations; (3) status epilepticus failed to respond to intravenous phenytoin loading; (4) seizure exacerbation in all patients was corrected by withholding carbamazepine dose; (5) seizure exacerbation recurred in 1 patient who resumed the same dose of carbamazepine; and (6) there were no prior status epilepticus or daily multiple seizures despite previous toxicities with other antiepileptic drugs in 3 patients. Our experience shows that inconspicuous elevation of carbamazepine-epoxide levels during polytherapy may precipitate a distinct state of drug toxicity characterized by severe exacerbation of seizures. Mental retardation may be a predisposition to this condition.
|Original language||English (US)|
|Number of pages||4|
|Journal||Annals of Neurology|
|State||Published - Jun 1994|
ASJC Scopus subject areas